MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 20CM 125D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 20CM 125D; NAIL, FIXATION, BONE
Model Number 71675385
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 01/14/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a right femoral fixation surgery had been performed on (b)(6) 2022, the intertan 10s 10mm x 20cm 125d broke.This adverse event was solved by a revision surgery on (b)(6) 2023, in which the device was replaced and all pieces of the nail were removed, using trigen nail removal set.Health status of the patient is unknown.
 
Additional Manufacturer Narrative
H3, h6.The device was not returned for evaluation.However, the photograph was reviewed, and revealed that the device was fractured.The clinical/medical investigation concluded that, the single undated, unlabeled x-ray image and the undated, unlabeled photo of the nail confirm the nail was broken at the level of the lag screw/compression screw site as well as a persistent femoral fracture.The surgeon also reported the femoral fracture was not healed.However, without a comparison of the immediate post-implantation and the immediate pre-revision x-rays, we are unable to determine a root cause and the impact of the fracture to the implanted nail.It is also noted the intertan 10s 10mm x 20cm was revised to a longer intertan nail for a right femoral fracture.Therefore, we are unable to determine if the appropriate size nail was selected during the primary procedure.Furthermore, we cannot rule out non-compliance with the physician¿s request to offload, as a possible contributory factor to the reported failure.Since it was reported the patient¿s current health status is unknown, the impact to the patient beyond that which has already been reported cannot be confirmed nor concluded.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed in possible adverse effects that cracking or fracture of the implant may occur.Preoperative planning section states that proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants.Additionally, postoperative care section warns that early weight bearing substantially increases implant loading and increases the risk of breaking the device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with the inspection procedure, the final inspection includes the verification of part configuration per print.Also, material specification, the quality and manufacture of standard grade titanium 6al-4v alloy shall be controlled.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.With the results of this investigation the root cause of this event could not be determined.Factors that could contribute to the reported event include traumatic injury and/or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned intertan nail reveals the device fractured into two pieces.Both pieces were returned.Additional pieces were returned and the visual reveals for these items signs of wear.Assessment of material characteristics was performed and revealed that the intramedullary nail fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross-sectional area of the nail could not bear the imposed patient loading, which led to an overload fracture.Fatigue cracking was likely caused by the nail bearing cyclic stresses more than the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to excessive patient activity levels prior to full bone union, applications of loads in excess of the material¿s strength, and/or poor bone quality.The clinical/medical investigation concluded that, the single undated, unlabeled x-ray image and the undated, unlabeled photo of the nail confirm the nail was broken at the level of the lag screw/compression screw site as well as a persistent femoral fracture.The surgeon also reported the femoral fracture was not healed.However, without a comparison of the immediate post-implantation and the immediate pre-revision x-rays, we are unable to determine a root cause and the impact of the fracture to the implanted nail.It is also noted the intertan 10s 10mm x 20cm was revised to a longer intertan nail for a right femoral fracture.Therefore, we are unable to determine if the appropriate size nail was selected during the primary procedure.Furthermore, we cannot rule out non-compliance with the physician¿s request to offload, as a possible contributory factor to the reported failure.Since it was reported the patient¿s current health status is unknown, the impact to the patient beyond that which has already been reported cannot be confirmed nor concluded.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed in possible adverse effects that cracking or fracture of the implant may occur.Preoperative planning section states that proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants.Additionally, postoperative care section warns that early weight bearing substantially increases implant loading and increases the risk of breaking the device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with the inspection procedure, the final inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of standard grade titanium 6al-4v alloy shall be controlled.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, abnormal loading of limb, size selected, excessive forces and/or postoperative care.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 10S 10MM X 20CM 125D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16327147
Report Number1020279-2023-00301
Device Sequence Number15478372
Product Code JDS
UDI-Device Identifier00885556343647
UDI-Public00885556343647
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Other,Foreign,Consumer,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71675385
Device Catalogue Number71675385
Device Lot Number21JSM0343
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/14/2023
Supplement Date Received by Manufacturer03/03/2023
03/03/2023
Initial Report FDA Received Date02/08/2023
Supplement Report FDA Received Date03/07/2023
06/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/21/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown